You would think we we would be used to getting bad news now. You would think we would be slightly hardened to walking into a consultants office and seeing that look in his eye as he tells you something you really don’t want to hear.

Sadly, following 6 months of weekly Vinblastine to prevent a ‘bounce back’ after the 12 cycles of Bevacizumab and Irinotecan Eleanors tumour has done exactly that and we have seen a visual increase in size as well as enhancement. We have also noticed a decline in Eleanors already very limited vision.

We are now at a fork, so to speak.

In the past we have had a clear route, there is a next step already laid out, we just have to sign consent forms and get on with it. This time is different. Eleanor has technically failed 3 lines of treatment so we are now at a point where we have a number of options…

  1. A fourth line of chemotherapy – in this case TPCV – (Oral thioguanine, oral procarbazine, oral CCNU, and intravenous vincristine
  2. Full craniospinal irradiation (Radiotherapy – proton if approved by the board)
  3. A biopsy of the tumour to determine the genetic makeup in an attempt to access targeted treatment.

None of these are ideal. She has endured back to back chemo treatments and her body is tired.

Tim and I have always seen radiotherapy as a last resort. The long and short term side effects are quite terrifying and as Eleanor would require full craniospinal treatment her entire brain and spine would be radiated. The side effects are vast and some are permanent.

We were sent away to make a decision after reading up on the chemotherapy, chatting to a radiotherapy specialised oncologist and a meeting set up to talk to a neurosurgeon at St Georges hospital.

Once we are armed with all of the available information we will set up another meeting with Eleanor’s oncologist and get things moving.

We are very aware time is not on our side, the longer we take to make this decision the more chance her tumour has to grow leaving us at a disadvantage and potentially causing a further decrease in her vision.